Texas, 2014

Flash Flood in Texas, September 16, 2014

September 16, 2014 · NWS HGX · 1 event in 1 county or zone

A highly moist air mass streaming in from a Pacific moisture plume, along with southwestern disturbances originating from western Pacific Hurricane Odile, initiated numerous areas of rain with embedded thunderstorms. Localized cells produced high rainfall rates over Houston that caused urban flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A highly moist air mass streaming in from a Pacific moisture plume, along with southwestern disturbances originating from western Pacific Hurricane Odile, initiated numerous areas of rain with embedded thunderstorms. Localized cells produced high rainfall rates over Houston that caused urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 16, 2:15 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 16, 2:15 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT TUE SEP 16 2014

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED TODAY
ACROSS THE AREA...WITH THE GREATEST CONCENTRATION SO FAR IN OUR CENTRAL
AND COASTAL COUNTIES AND ALSO OVER THE GULF WATERS. WITH AT LEAST A
COUPLE MORE DAYS (WEDNESDAY AND THURSDAY) OF PRECIPITABLE WATER VALUES
EXPECTED TO PERSIST WELL ABOVE 2 INCHES...MORE SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED UNDER A STEADY ONSHORE FLOW. ADDITIONAL MOISTURE/LIFT
IN THE FORM OF HARD TO TIME MID/UPPER LEVEL DISTURBANCES EJECTING OUT
OF ODILE'S CIRCULATION OUT WEST COULD END UP SUPPORTING THE AREA'S
PROLONGED STORM DEVELOPMENT. WILL CONTINUE TO CARRY CHANCE/LIKELY POPS
FOR THE NEXT SEVERAL DAYS...WITH SOME SPOTS EVEN GETTING SOME OF THEIR
RAINFALL DURING THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL CONTINUES
TO BE POSSIBLE...AND WOULD NOT BE SURPRISED TO SEE SOME LOCATIONS WITH
DAILY TOTALS IN A 2 TO 4 INCH RANGE. IF THESE TOTALS OCCUR OVER THE
SAME SPOTS...LOCALIZED FLOODING WILL HAPPEN. AT THIS TIME...A FLOOD
WATCH IS NOT NEEDED. IF ACCUMULATIONS START TO ADD UP...FLOOD WATCHES
WILL BE POSSIBLE. AT THIS TIME...IT LOOKS LIKE LESS COVERAGE CAN BE
EXPECTED AS WE HEAD ON INTO THE WEEKEND. A COLD FRONT IS STILL ANTICIPATED
TO MOVE THROUGH THE AREA SOME TIME ON MONDAY OR MONDAY NIGHT.  42
&&

.MARINE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE WATERS
TODAY HAVE STARTED TO DECREASE IN COVERAGE. COVERAGE WILL BRIEFLY
PICK UP AGAIN IN THE TOMORROW MORNING BEFORE TRANSITIONING INLAND
DURING THE AFTERNOON. ONSHORE FLOW WILL REMAIN GENERALLY
SOUTHEASTERLY THROUGH THE REMAINDER OF THE FORECAST. GFS AND ECMWF
IN DECENT AGREEMENT WITH ANOTHER COLD FRONT MOVING INTO THE COASTAL
WATERS LATE MONDAY OR EARLY TUESDAY. THE STRENGTH OF WINDS OVER THE
WATERS TUESDAY THROUGH NEXT WEEK REMAIN IN DISAGREEMENT THOUGH. WILL
CONTINUE TO LOOK FOR MORE CONSISTENCY IN FUTURE MODEL RUNS. 23

&&

.PREV DISCUSSION... /ISSUED 1205 PM CDT TUE SEP 16 2014/

DISCUSSION...
SEE AVIATION FOR 18Z TAF ISSUANCE.

AVIATION...
SHOWERS AND THUNDERSTORMS ARE STARTING TO FORM AND CONCENTRATE
INLAND THIS AFTERNOON. THIS APPEARS TO BE ALONG A BOUNDARY AT
850 MB. CURRENTS PWATS FROM GPS MET ARE AROUND 2.20" WITH K INDEX
VALUES IN THE MID 30S. LIFT TODAY WILL COME FROM DAY TIME HEATING
AND A TROPICAL WAVE CURRENTLY MOVING INTO MEXICO. HIGH RES MODELS
ARE SHOWING PRECIP CONTINUING TO EXPAND IN COVERAGE INLAND AND
EVENTUALLY FILLING IN TODAY. COVERAGE WILL LIKELY FILL AROUND
INTERSTATE 10 NORTH TO ABOUT KUTS. HIGH RES MODELS THEN QUICKLY
DISSIPATE SHOWERS AND THUNDERSTORMS THIS EVENING. EXPECT SHOWERS
AND THUNDERSTORMS TO REDEVELOP TOMORROW AS HIGH MOISTURE VALUES
REMAIN IN PLACE. 23

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  90  74  90  72 /  30  60  30  60  20
HOUSTON (IAH)              74  89  74  89  74 /  30  60  30  60  20
GALVESTON (GLS)            79  87  79  87  78 /  40  60  40  60  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...23
Hazardous weather outlook, Sep 16, 6:40 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
740 AM CDT TUE SEP 16 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-171245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
740 AM CDT TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
INLAND TODAY AS DEEP MOISTURE ASSOCIATED WITH A WEAK TROPICAL
WAVE MOVES IN FROM THE GULF. STORM COVERAGE SHOULD INCREASE OVER
CENTRAL LOCATIONS THROUGH THE AFTERNOON AND EVENING WITH DAYTIME
HEATING. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO ONE INCH
WITH ISOLATED TOTALS FROM 3 TO 4 INCHES AREAS WHERE STORMS TRAIN.

IN ADDITION...GIVEN THE TROPICAL AIRMASS IN PLACE...WE COULD ALSO
SEE ATMOSPHERIC CONDITIONS THAT MAY BE FAVORABLE FOR FUNNEL
CLOUDS AND OR WATERSPOUTS. THESE TYPICALLY OCCUR DURING THE
MORNING THROUGH EARLY AFTERNOON HOURS. THE FUNNELS RARELY EXTEND
ALL THE WAY TO THE SURFACE BUT CAN PRODUCE MINOR DAMAGE IF THEY
DO. MARINERS SHOULD REMAIN CLEAR OF WATERSPOUTS AS THEY CAN
PRODUCE WINDS IN EXCESS OF 40 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
WEDNESDAY AND THURSDAY AS DEEP TROPICAL MOISTURE LINGERS OVER THE
REGION. LOCALIZED HEAVY RAINFALL WILL REMAIN A THREAT.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Sep 16, 1:09 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
209 PM CDT TUE SEP 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FUNNEL CLOUD     3 W ARCOLA              29.50N  95.51W
09/16/2014                   FORT BEND          TX   TRAINED SPOTTER

            A FUNNEL CLOUD WAS SIGHTED SOUTH OF THE FORT BEND TOLL
            ROAD AT HIGHWAY 6.

&&

EVENT NUMBER HGX1400188

BLOOD
Local storm report, Sep 16, 2:11 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
311 PM CDT TUE SEP 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FUNNEL CLOUD     4 SE EL CAMPO           29.16N  96.23W
09/16/2014                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTING AT FM 414 AND FM 1162 JUST
            SOUTHEAST OF EL CAMPO.

&&

EVENT NUMBER HGX1400189

DH

The radar

The Houston radar (KHGX), 45 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
September 16, 4:10 PM CST to 4:40 PM CST
Where
Harris County, 1.42 mi NNE of Houston Hgts to 1.45 mi NNE of Houston Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.769, -95.391

Water flowing over Washington Avenue and Memorial Heights Blvd closed Washington Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543901.